Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Editors' interests
 
Subscriptions
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
 
Author index
To appear
 
Other MSP journals
Talagrand's influence inequality revisited

Dario Cordero-Erausquin and Alexandros Eskenazis

Vol. 16 (2023), No. 2, 571–612
Abstract

Let 𝒞n = {1,1}n be the discrete hypercube equipped with the uniform probability measure σn . Talagrand’s influence inequality (1994), also known as the L1 L2 inequality, asserts that there exists C (0,) such that for every n , every function f : 𝒞n satisfies

Var σn(f) C i=1n ifL2(σn)2 1 + log (ifL2(σn)ifL1(σn)).

We undertake a systematic investigation of this and related inequalities via harmonic analytic and stochastic techniques and derive applications to metric embeddings. We prove that Talagrand’s inequality extends, up to an additional doubly logarithmic factor, to Banach space-valued functions under the necessary assumption that the target space has Rademacher type 2 and that this doubly logarithmic term can be omitted if the target space admits an equivalent 2-uniformly smooth norm. These are the first vector-valued extensions of Talagrand’s influence inequality. Moreover, our proof implies vector-valued versions of a general family of L1 Lp inequalities, each refining the dimension independent Lp-Poincaré inequality on (𝒞n,σn). We also obtain a joint strengthening of results of Bakry–Meyer (1982) and Naor–Schechtman (2002) on the action of negative powers of the hypercube Laplacian on functions f : 𝒞n E, whose target space (E,E) has nontrivial Rademacher type via a new vector-valued version of Meyer’s multiplier theorem (1984). Inspired by Talagrand’s influence inequality, we introduce a new metric invariant called Talagrand type and estimate it for Banach spaces with prescribed Rademacher or martingale type, Gromov hyperbolic groups and simply connected Riemannian manifolds of pinched negative curvature. Finally, we prove that Talagrand type is an obstruction to the bi-Lipschitz embeddability of nonlinear quotients of the hypercube 𝒞n equipped with the Hamming metric, thus deriving new nonembeddability results for these finite metrics. Our proofs make use of Banach space-valued Itô calculus, Riesz transform inequalities, Littlewood–Paley–Stein theory and hypercontractivity.

Keywords
Hamming cube, Talagrand's inequality, Rademacher type, martingale type, Itô calculus, Riesz transforms, Littlewood–Paley–Stein theory, hypercontractivity, CAT(0) space, bi-Lipschitz embedding
Mathematical Subject Classification
Primary: 42C10
Secondary: 30L15, 46B07, 60G46
Milestones
Received: 7 January 2021
Revised: 9 July 2021
Accepted: 23 August 2021
Published: 3 May 2023
Authors
Dario Cordero-Erausquin
Institut de Mathématiques de Jussieu
Sorbonne Université
Paris
France
Alexandros Eskenazis
Trinity College and Department of Pure Mathematics and Mathematical Statistics
University of Cambridge
Cambridge
United Kingdom

Open Access made possible by participating institutions via Subscribe to Open.